Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 214, NWS St. Louis, MO

September 4, 2014Monroe County, Randolph County, Illinois; Sainte Genevieve County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 4, 2014, 4:41 PM CDT for Monroe County, Randolph County, Illinois; Sainte Genevieve County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2014, 4:41 PM CDT (21:41 UTC)
Expired
Sep 4, 2014, 5:30 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, IL, Randolph County, IL, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 82 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS53 KLSX 042141
SVRLSX
ILC133-157-MOC186-042230-
/O.NEW.KLSX.SV.W.0214.140904T2141Z-140904T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
441 PM CDT THU SEP 4 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MONROE COUNTY IN SOUTHWEST ILLINOIS...
  WESTERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...
  NORTHERN STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 530 PM CDT

* AT 438 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  BLOOMSDALE...AND MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  STE. GENEVIEVE...BLOOMSDALE...KIDD...RENAULT...PRAIRIE DU ROCHER...
  KELLOGG...MODOC...ROOTS AND AMES.

THIS WARNING INCLUDES FELIX VALLE HOUSE STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 55 IN MISSOURI FROM EXIT 150 TO EXIT 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3788 9031 3797 9034 3798 9032 3800 9036
      3805 9037 3809 9030 3809 9029 3811 9028
      3811 9026 3812 9026 3823 9006 3796 8993
TIME...MOT...LOC 2141Z 253DEG 9KT 3799 9023

HAIL...1.00IN
WIND...60MPH

$$

BRITT
3 follow-up statements
909 
WWUS53 KLSX 042157
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 PM CDT THU SEP 4 2014

ILC133-157-MOC186-042230-
/O.CON.KLSX.SV.W.0214.000000T0000Z-140904T2230Z/
MONROE IL-RANDOLPH IL-STE. GENEVIEVE MO-
457 PM CDT THU SEP 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN STE.
GENEVIEVE...WEST CENTRAL RANDOLPH AND SOUTH CENTRAL MONROE COUNTIES
UNTIL 530 PM CDT...

AT 454 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLOOMSDALE...
AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
STE. GENEVIEVE...KIDD...RENAULT...PRAIRIE DU ROCHER...KELLOGG...
MODOC...AMES AND ROOTS.

THIS WARNING INCLUDES FELIX VALLE HOUSE STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 55 IN MISSOURI FROM EXIT 150 TO EXIT 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3788 9031 3797 9034 3798 9032 3800 9036
      3805 9037 3809 9030 3809 9029 3811 9028
      3811 9026 3812 9026 3823 9006 3796 8993
TIME...MOT...LOC 2157Z 259DEG 25KT 3799 9016

HAIL...1.00IN
WIND...60MPH

$$

BRITT
841 
WWUS53 KLSX 042209
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT THU SEP 4 2014

ILC133-042219-
/O.CAN.KLSX.SV.W.0214.000000T0000Z-140904T2230Z/
MONROE IL-
509 PM CDT THU SEP 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MONROE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3788 9031 3797 9034 3798 9032 3805 9029
      3812 9001 3796 8993
TIME...MOT...LOC 2209Z 281DEG 11KT 3798 9013

$$

ILC157-MOC186-042230-
/O.CON.KLSX.SV.W.0214.000000T0000Z-140904T2230Z/
RANDOLPH IL-STE. GENEVIEVE MO-
509 PM CDT THU SEP 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN STE.
GENEVIEVE AND WEST CENTRAL RANDOLPH COUNTIES UNTIL 530 PM CDT...

AT 506 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLOOMSDALE...
AND MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
STE. GENEVIEVE...PRAIRIE DU ROCHER...KELLOGG...MODOC AND ROOTS.

THIS WARNING INCLUDES FELIX VALLE HOUSE STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 55 IN MISSOURI FROM EXIT 150 TO EXIT 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3788 9031 3797 9034 3798 9032 3805 9029
      3812 9001 3796 8993
TIME...MOT...LOC 2209Z 281DEG 11KT 3798 9013

HAIL...1.00IN
WIND...60MPH

$$

BRITT
873 
WWUS53 KLSX 042225
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CDT THU SEP 4 2014

ILC157-MOC186-042235-
/O.EXP.KLSX.SV.W.0214.000000T0000Z-140904T2230Z/
RANDOLPH IL-STE. GENEVIEVE MO-
525 PM CDT THU SEP 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STE. GENEVIEVE AND
WEST CENTRAL RANDOLPH COUNTIES WILL EXPIRE AT 530 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3788 9031 3797 9034 3798 9032 3805 9029
      3812 9001 3796 8993
TIME...MOT...LOC 2225Z 281DEG 11KT 3797 9007

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:09 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 4, 3:09 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT Thu Sep 4 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 308 PM CDT Thu Sep 4 2014

Storms currently forming over the eastern Ozarks and extreme
southwest Illinois will likely grow a bit more in coverage over the
next hour or so, and should then undergo a weakening trend with loss
of daytime heating as we head into the evening hours.

Once this activities dissipates, believe dry weather will hold in
the warm sector over much of the CWA for the remainder of the
overnight hours.  GFS does generates some elevated storms along and
east of the Mississippi River by daybreak. Forecast soundings for
southern Illinois do seem to suggest a wedge of moisture aoa 10kft
that could generate some very high based activity by 12z, but even
this high level instability appears to be capped.  So, believe that
precip threat in this area noted above looks fairly low, and
a somewhat more plausible solution may be the NAM, which generates
the QPF a bit further east into the Ohio Valley.

We will also need to keep an eye on thunderstorm potential with cold
front approaching northern sections of the CWA late tonight.
With weak surface convergence along the front, and with the main
dynamics remaining well to the north of the boundary, getting the
feeling that much of the precipitation threat late tonight and
into Friday morning will be post frontal. Have therefore delayed
the onset of PoPs until after midnight, and have kept PoPs in the
low chance/slight chance category...primarily along and north of a
UIN-MBY line. This slower trend is supported by all of the the 12z
runs, as well as the most recent high-res outputs.

Truett

.LONG TERM:  (Friday through Next Thursday)
Issued at 308 PM CDT Thu Sep 4 2014

A cold front will move southeastward through our forecast area
Friday into Friday evening as shortwaves move through the northern
Plains and Great Lakes region causing the upper level ridge to
flatten and shift south of our area.  The GFS model is a little
quicker with the progression of the front compared to the NAM model.
If the slower solution is more correct temperatures and heat indices
will get quite warm again from the St Louis metro area south and
east ahead of the front Friday afternoon.  It appears that most of
the precipitation will be post frontal due to the positive tilt of
the upper level trough, although there will likely be at least
isolated showers/storms along and ahead of the front especially
Friday afternoon with diurnal destabilization.  Will have the
highest pops Friday afternoon and night.  The models were depicting
some upper level divergence across our forecast area mainly Friday
night in the right entrance region of the upper level jet streak
over the Great Lakes region.  The NAM model appears to hold onto the
convection a little too long on Saturday across our forecast area,
and prefer the GFS model which shifts the precipitation south and
southeast of our forecast area by Saturday afternoon as a surface
ridge builds southeastward into the region behind the cold front.
Low level cold air advection behind the front will lead to cooler
temperatures Friday night, particularly across northeast MO, then
much cooler and less humid conditions for the entire area for the
weekend.  The models were dropping the 850 mb temperatures down to
about 10-14 degrees C across our forecast area by 12z Sunday.  Will
see the start of a warming trend on Monday as the surface/850 mb
ridge shifts east/southeast of the region with southerly low level
flow returning.  Convection may also return to our area as soon as
Monday afternoon or night due to low level warm air advection ahead
of an approaching shortwave, along with return low level moisture
and instability.  The ECMWF model has a stronger shortwave, upper
level trough versus the GFS, but they both have convection across
our forecast area Monday night into Tuesday.  The ECMWF and GFS
model both also bring a strong cold front southeastward through the
region Wednesday night and Thursday as an upper level trough deepens
over the northern Plains.  This will bring more convection to our
area followed by cooler temperatures for the later portion of the
work week into the weekend.

GKS

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1250 PM CDT Thu Sep 4 2014

Will be keeping an eye on convective development this afternoon
that could impact STL metro TAFS, but attm believe development
will be very spotty and odds of any storm within 10nm of
aerodrome appears quite low. Otherwise expecting a bit of CU this
afternoon with bases aoa 4kft, with these dirunally driven clouds
dissipating around sunset and yielding mostly clear skies/VFR
conditions during the overnight hours. All of the 12z guidance
does bring a cold front into the UIN and COU areas mid-late
morning on Friday.  However, with weak surface convergence along
the front and dynamics well north of this boundary, believe any
convection will be post-frontal.  So for now have left UIN and COU
dry, and will let later shifts get a better handle on the
convective trends before introducing in TAFs.

Specifics for KSTL: As mentioned in primary AFD discussion,
concern for this afternoon will be diurnal, ams-type storms
developing in hot, humid, and unstable airmass, and will nowcast
this threat if storms do develop. Otherwise, scattered CU with
bases aoa 4kft will be developing, and then dissipating by early
evening with loss of heating. VFR conditions will continue overnight
with mostly clear skies and south winds aob 8kts.

Truett

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 7 PM CDT this evening FOR Franklin MO-
     Jefferson MO-Lincoln MO-St. Charles MO-St. Louis City MO-
     St. Louis MO-Warren MO.

IL...HEAT ADVISORY until 7 PM CDT this evening FOR Madison IL-Monroe
     IL-St. Clair IL.

&&

WFO LSX
Hazardous weather outlook, Sep 4, 3:49 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CDT THU SEP 4 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
349 PM CDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH SATURDAY
MORNING.

THERE IS ALSO A CHANCE OF THUNDERSTORMS FROM MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

GKS

In the hours before

Special weather statement, Sep 4, 4:34 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT THU SEP 4 2014

ILZ079-102-MOZ065-075-042200-
JEFFERSON MO-MONROE IL-RANDOLPH IL-STE. GENEVIEVE MO-
434 PM CDT THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STE. GENEVIEVE...
SOUTHEASTERN JEFFERSON...WESTERN RANDOLPH AND SOUTHERN MONROE
COUNTIES UNTIL 500 PM CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
OLYMPIAN VILLAGE TO BLOOMSDALE...AND MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  STE. GENEVIEVE...

THIS STORM WILL AFFECT FELIX VALLE HOUSE STATE PARK.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 55 IN MISSOURI FROM EXIT 150 TO EXIT 170.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:47 PM CDTAreal Flood AdvisoryLSXJefferson3 hr
Sep 4, 5:52 PM CDTAreal Flood AdvisoryLSXSainte Genevieve3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.